Q. I am wondering how far the consumer is supposed to take interaction warnings. For example, I have been told that my blood pressure medicine diltiazem is not to be taken with grapefruit. That was confirmed by my pharmacist and a reference book on medications.

There is nothing about a grapefruit interaction in my drugstore print-out. That leaves me confused. My pharmacist gave me a list of things that might interact with diltiazem. It included pomegranate, lime, CoQ-10, barley, and some vitamins.

What does it all mean and what is the consumer to do? This drug interaction stuff is incredibly confusing.

A. You have stumbled through the looking glass into the mysterious world of drug interactions. Although there is no Queen of Hearts or Mad Hatter, this is a confusing place.

Doctors and pharmacists are so busy these days that they rarely have time to look up potential drug interactions. Their computers, smart phones and tablets all have drug interaction checkers, but they get so many warnings that they frequently override or ignore the alerts. Determining which ones are serious and which are not worth worrying about is one of the great challenges in modern medicine.

Diltiazem (Cardizem, Cartia XT, Dilacor XR, Tiazac, etc.) is prescribed primarily for heart problems, though some physicians still use it to help with blood pressure control. The official prescribing information lists a number of drug interactions with diltiazem including:

  • Benzodiazepines (midazolam and triazolam)
  • Buspirone
  • Carbamazepine
  • Cimetidine
  • Clonidine
  • Cyclosporine
  • Quinidine
  • Rifampin
  • Statins

This is only a partial list of potential interacting compounds. Many other medications could cause serious complications with diltiazem. This demonstrates how inadequate the FDA’s official prescribing information is. Despite inadequacies, this is what most pharmacy leaflets use as their basis.

Although there is no mention of an interaction with grapefruit in the official package insert, there is evidence that grapefruit could increase blood levels of diltiazem and that could lead to side effects such as lower blood pressure or slower heart rate.

For more information about drug interactions in general and grapefruit interactions in particular we suggest you download our Guides to:

Drug and Food Interactions (FREE)

and

Drug and Nutrient Interactions (FREE)

and

Grapefruit Interactions (FREE)

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Jon M.
    Reply

    Almost all of my medications (12) have the warning not to drink grapefruit juice or eat grapefruit while taking this medication. I have done some research on this subject and as I recall, there is a chemical produced by grapefruit which interacts with many medications by either causing an increase in the action of the medication, or a decrease in the medication action.
    Just as many of us may use certain foods as a boost to our health, because of their medicinal value, certain foods do interact with the chemicals in medications. Remember that the basis of all medications is homeopathic in nature, even though today most are chemically constructed in labs.
    It is prudent to be self-aware of all interactions. And these days, it is so easy to check on the Internet.

  2. Jerry
    Reply

    I take more than one blood pressure medication. My blood pressure is being monitored by my kidney specialist. He recommended that I stay away from all citrus.

  3. JOAN K.
    Reply

    I have been using Diltaizem for many years for afib and because my BP was a little high. 150/80. We have a grapefruit tree in our back yard and I missed having them. I take my meds am and pm so I asked my Primary Dr if I could have grapefruit 4 or 5 hours after my meds and he said yes. I have been doing that for about 8 years now. My afib is controlled and my BP is 120/70. Not bad at 75 years old. Ask you Dr.

  4. sjt
    Reply

    I am on 10 + medications.I found out that 1 of the drugs was to be taken 4 hrs after the other drugs in the am. I was shocked & asked my pharmacist & dr about my concerns. The pharmacist said you’re right. I listed my other meds online to see if I needed to worry about anything else. There were 22 interactions. What do you do after yrs of use? None of these interactions were listed on the drug info you receive.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.